Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 94, NWS Birmingham, AL

April 19, 2006Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 19, 2006, 12:13 PM CDT for Cherokee County, Alabama. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2006, 12:13 PM CDT (17:13 UTC)
Expired
Apr 19, 2006, 1:15 PM CDT
In force
62 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 95 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 9:59 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 12:05 PM CDT, 8 minutes earlier.

Area forecast discussion, Apr 19, 12:05 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 PM CDT WED APR 19 2006

.UPDATE...MESOSCALE UPDATE.

AN EXTREMELY UNSTABLE AIR MASS IS IN PLACE OVER THE FORECAST AREA
TODAY.  LATE MORNING SBCAPES WERE ALREADY GREATER THAN 2500 J/KG
OVER PARTS OF NORTH ALABAMA.  SBCAPES WILL LIKELY REACH 4500 TO 5500
J/KG OVER NORTH AND CENTRAL ALABAMA BY 3 PM.  BELIEVE THE SBCAPES OF
6500 TO 7000 J/KG...AS ADVERTISED BY THE RUC MODEL...ARE OVERDONE.
THE RUC MODEL IS TOO HIGH WITH THE SURFACE DEWPOINTS.

THE CAPE VALUES IN THE -10C TO -30C LAYER ARE ALREADY 500 TO 600
J/KG OVER NORTHWEST ALABAMA.  I HAVE NEVER SEEN UPPER-LEVEL CAPE
VALUES THIS HIGH.  THESE VALUES SUPPORT THE POTENTIAL FOR VERY LARGE
HAIL THIS AFTERNOON.  GOLF BALL TO SOFTBALL SIZE HAIL ARE POSSIBLE
WITH THE STRONGEST THUNDERSTORMS THIS AFTERNOON.

THE STRONGEST WIND SHEAR WILL BE LOCATED OVER THE NORTHERN COUNTIES
THIS AFTERNOON...ON THE ORDER OF 30 TO 35 KTS OVER THE LOWEST 6 KM.
THIS SHOULD HELP LEAD TO MID-LEVEL MESOCYCLONES...WHICH WILL FURTHER
ENHANCE THE UPDRAFTS.

WE ARE EXPECTING VILS AT OR ABOVE 55 KG/M2 TO BE SEVERE.
LIKEWISE...ANY CELLS WITH 50 DBZ ABOVE 30,000 FT WILL BE SEVERE.

ALTHOUGH LARGE HAIL WILL BE THE MAIN THREAT...ALSO EXPECT SOME OF
THE STORMS TO PRODUCE DAMAGING DOWNBURSTS.

03

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Apr 19, 6:49 AM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
649 AM CDT WED APR 19 2006

ALZ011>015-017>050-201130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
649 AM CDT WED APR 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.
A PRE-FRONTAL TROUGH AND A COLD FRONT WILL APPROACH NORTHERN
AND WESTERN ALABAMA TODAY...WHILE AN OLD QUASI-STATIONARY FRONT
WILL MEANDER ACROSS EASTERN ALABAMA. MUCH OF CENTRAL ALABAMA WILL BE
POSITIONED IN A WARM AND UNSTABLE ENVIRONMENT. THESE SURFACE
BOUNDARIES WILL PROVIDE ADDED FOCUS FOR THUNDERSTORM DEVELOPMENT
MAINLY THIS AFTERNOON AND THIS EVENING. ALTHOUGH OVERALL RAIN CHANCES
REMAIN RELATIVELY LOW...THE THUNDERSTORMS THAT DEVELOP WILL HAVE THE
POTENTIAL OF BECOMING SEVERE ANYWHERE ACROSS CENTRAL ALABAMA. THE
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
THE STRONGEST STORMS WILL OCCUR DURING THE HEATING OF DAY...GENERALLY
FROM 2 PM UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ON THURSDAY...THE ATMOSPHERE ACROSS CENTRAL ALABAMA WILL REMAIN
MOIST AND UNSTABLE. THIS ATMOSPHERE WILL BE CAPABLE OF SUPPORTING
SEVERE THUNDERSTORM DEVELOPMENT. IN ADDITION...AN UPPER LEVEL
DISTURBANCE MOVING OVER THE REGION WILL PROVIDE EXTRA LIFT FOR
THUNDERSTORM DEVELOPMENT. ONCE AGAIN...THESE STORMS MAY DEVELOP
ANYWHERE ACROSS CENTRAL ALABAMA MAINLY DURING THE HEATING OF THE
DAY...BUT THE GREATEST THREAT WILL BE NORTH OF INTERSTATE 20.

ON FRIDAY AND FRIDAY NIGHT...A COLD FRONT FINAL LOOKS LIKE IT WILL
PUSH THROUGH CENTRAL ALABAMA. THE ATMOSPHERE AHEAD OF THIS FRONT
REMAINS MOIST AND UNSTABLE ACROSS ALL OF CENTRAL ALABAMA. IN
ADDITION...A STRONGER UPPER LEVEL DISTURBANCE WILL BE ASSOCIATED WITH
THE FRONT AS IT PUSHES THROUGH. THIS SITUATION MAY PRODUCE MORE
WIDESPREAD SEVERE WEATHER IN THE FORM OF DAMAGING WINDS AND LARGE
HAIL. THE STORMS WILL BEGIN BETWEEN 2 PM AND 4 PM IN NORTHWEST
ALABAMA AND MOVE SOUTHEASTWARD...GRADUALLY WEAKENING IN THE FAR
SOUTHEAST BY EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY WEDNESDAY AFTERNOON...THURSDAY AFTERNOON...AND FRIDAY
AFTERNOON AND EVENING. PLEASE REMAIN UP TO DATE ON THE LATEST
DETAILS CONCERNING THESE POTENTIAL THUNDERSTORMS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 1:11 PM CDTSevere Thunderstorm WarningBMXCherokee49 min
Apr 19, 2:00 PM CDTSevere Thunderstorm WarningBMXCherokee45 min
Apr 19, 2:17 PM CDTSevere Thunderstorm WarningBMXCalhoun58 min
Apr 19, 2:18 PM CDTSevere Thunderstorm WarningBMXEtowah25 min
Apr 19, 2:38 PM CDTSevere Thunderstorm WarningBMXCleburne67 min
Apr 19, 3:05 PM CDTSevere Thunderstorm WarningBMXBlount55 min
Apr 19, 3:05 PM CDTSevere Thunderstorm WarningBMXRandolph40 min
Apr 19, 3:24 PM CDTSevere Thunderstorm WarningBMXChambers66 min
Apr 19, 3:25 PM CDTSevere Thunderstorm WarningBMXCherokee50 min
Apr 19, 3:34 PM CDTSevere Thunderstorm WarningBMXEtowah41 min
Apr 19, 3:38 PM CDTSevere Thunderstorm WarningBMXRandolph67 min
Apr 19, 3:41 PM CDTSevere Thunderstorm WarningBMXCleburne21 min
Apr 19, 3:59 PM CDTSevere Thunderstorm WarningBMXBlount46 min
Apr 19, 4:06 PM CDTSevere Thunderstorm WarningBMXSt. Clair69 min
Apr 19, 4:15 PM CDTSevere Thunderstorm WarningBMXEtowah60 min
Apr 19, 4:26 PM CDTSevere Thunderstorm WarningBMXChambers49 min
Apr 19, 4:27 PM CDTSevere Thunderstorm WarningBMXWinston33 min
Apr 19, 4:37 PM CDTSevere Thunderstorm WarningBMXCherokee38 min
Apr 19, 4:44 PM CDTSevere Thunderstorm WarningBMXBlount61 min
Apr 19, 4:45 PM CDTSevere Thunderstorm WarningBMXRandolph30 min
Apr 19, 5:04 PM CDTTornado WarningBMXSt. Clair56 min
Apr 19, 5:14 PM CDTSevere Thunderstorm WarningBMXChambers21 min
Apr 19, 5:47 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega43 min
Apr 19, 5:47 PM CDTSevere Thunderstorm WarningBMXBlount43 min
Apr 19, 5:55 PM CDTFlash Flood WarningBMXBlount3 hr
Apr 19, 5:59 PM CDTTornado WarningBMXSt. Clair, Talladega46 min
Apr 19, 6:26 PM CDTSevere Thunderstorm WarningBMXClay64 min
Apr 19, 6:30 PM CDTSevere Thunderstorm WarningBMXBlount60 min
Apr 19, 6:35 PM CDTSevere Thunderstorm WarningBMXShelby40 min
Apr 19, 6:45 PM CDTSevere Thunderstorm WarningBMXTalladega60 min
Apr 19, 6:49 PM CDTSevere Thunderstorm WarningBMXJefferson56 min
Apr 19, 6:57 PM CDTSevere Thunderstorm WarningBMXWalker20 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.